North Dakota, 2019

Blizzard and Winter Storm in North Dakota, April 10 to 12, 2019

April 10 to 12, 2019 · NWS BIS · 9 events in 7 counties and zones

Strong low pressure moved from Colorado into the Central Plains before shifting northward into the Upper Midwest. As the storm lifted northward snow spread across much of southern and eastern North Dakota.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low pressure moved from Colorado into the Central Plains before shifting northward into the Upper Midwest. As the storm lifted northward snow spread across much of southern and eastern North Dakota. The heaviest snow fell over parts of south central North Dakota into the James River Valley, where up to 14 inches fell. Strong winds also developed with this storm, particularly over the southern James River Valley where blizzard conditions developed in LaMoure and Dickey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 10, 8:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 10, 8:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
958 PM CDT Wed Apr 10 2019

.UPDATE...
Issued at 954 PM CDT Wed Apr 10 2019

Some snow is starting to work into the area over the far southern
James River Valley, but is in no hurry to work north. Therefore,
have continued the trend of delaying snow chances a bit longer.
Updates have been sent.

UPDATE Issued at 717 PM CDT Wed Apr 10 2019

Snow has been slow to push into North Dakota along the South
Dakota border as some drier air exists. This will take a little
while to overcome, so have backed off on the timing of
precipitation chances thorough the evening to give the atmosphere
a chance to moisten.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Apr 10 2019

The main focus for the short term is snow development across the
south this evening/overnight.

The Colorado Low continues to deepen this afternoon with several
upper level vort maxes rotating and propagating outward from this
low. As this low and associated upper level waves slowly move
into the Northern Plains chances for snow will increase across
southern North Dakota. There is considerable dry air in place over
most of western and central North Dakota this afternoon with
dewpoint depressions of 10 to 20 degrees. This dry air is also
evident on forecast soundings with as much as a 30 degree spread
between 700 and 800 mb. Therefore, it will take some time for
saturation to occur and precipitation to reach the ground. Light
snow should begin to fall across the far southern James Valley
late this afternoon or evening and slowly spread north and west
overnight into south central North Dakota and the northern James
Valley.

The heaviest snow is expected to begin tomorrow after sunrise and
persist through the daytime hours Thursday. Winds will increase
through the day Thursday with gusts to 50 mph possible by Thursday
afternoon. These strong winds will combine with heavy snow to
create near blizzard conditions at times across the southern James
Valley. Dickey, LaMoure, Logan and McIntosh Counties will be
hardest hit with upwards of a foot of snow likely. This storm will
be similar to the early March storm in many ways. Like the March
storm, a very tight gradient of snowfall amounts should set up
across south central North Dakota and the James Valley. This means
counties on the gradient such as Foster, Kidder, Burleigh, Emmons
and Sioux Counties could see wildly different snow amounts from
one portion of the county to another.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Apr 10 2019

Snow and wind will diminish from west to east beginning early
Friday morning. Light snow and patchy blowing snow may linger into
the afternoon hours. Additionally, as temperatures climb near
freezing light rain may mix in with light snow across central
North Dakota.

Temperatures will remain below normal for most of the area through
the weekend. Widespread 50+ degree high temperatures should
return to the area by early next week.

An active period continues next week with chances for light
precipitation Monday, Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 717 PM CDT Wed Apr 10 2019

Over south central North Dakota, conditions will remain mainly
MVFR, with IFR conditions gradually developing overnight into
Thursday from south to north. Over southwest, northwest, and north
central North Dakota, mainly VFR with areas of MVFR conditions are
expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 1 PM CDT /noon MDT/ Friday for
NDZ045>048-050-051.

Winter Weather Advisory from 7 AM Thursday to 1 PM CDT Friday
for NDZ025-036.

Winter Storm Warning from 7 AM Thursday to 1 PM CDT Friday for
NDZ037.

&&

UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...JJS
Hazardous weather outlook, Apr 10, 8:53 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
953 PM CDT Wed Apr 10 2019

NDZ037-045>048-050-051-120300-
Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
953 PM CDT Wed Apr 10 2019 /853 PM MDT Wed Apr 10 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A Winter Storm Warning is in effect through Friday morning. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is in effect through Friday morning. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Please report snow amounts to the National Weather Service in
Bismarck.

NDZ025-036-120300-
Foster-Kidder-
953 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect Thursday through Friday
morning. See www.weather.gov/bis for more details.

.SPOTTER INFORMATION STATEMENT...

Please report snow amounts to the National Weather Service in
Bismarck.

NDZ001>005-009>013-017>023-031>035-040>044-120300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-
953 PM CDT Wed Apr 10 2019 /853 PM MDT Wed Apr 10 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, McIntosh

When
April 10, 10:00 PM CST to April 11, 10:00 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Ashley received 13 inches of snow.

Winter Storm, Logan

When
April 10, 10:00 PM CST to April 11, 10:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Napoleon received seven inches of snow.

Winter Storm, Dickey

When
April 10, 10:00 PM CST to April 11, 10:00 AM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Forbes received 14 inches of snow.

Winter Storm, La Moure

When
April 10, 10:00 PM CST to April 11, 10:00 AM CST
Where
La Moure forecast zone
Reported by
Public
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Edgeley received 11 inches of snow.

Winter Storm, Stutsman

When
April 11, 7:00 AM CST to April 12, 1:00 AM CST
Where
Stutsman forecast zone
Reported by
Public
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Cleveland received nine inches of snow.

Winter Storm, Sioux

When
April 11, 10:00 AM CST to 11:00 PM CST
Where
Sioux forecast zone
Reported by
CoCoRaHS

Locations near Selfridge received seven inches of snow.

Winter Storm, Emmons

When
April 11, 10:00 AM CST to 11:00 PM CST
Where
Emmons forecast zone
Reported by
CoCoRaHS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Emmons County received an estimated eight inches of snow.

Blizzard, La Moure

When
April 11, 10:00 AM CST to 10:00 PM CST
Where
La Moure forecast zone
Reported by
Emergency Manager
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Heavy snow and strong winds combined to produce a blizzard.

Blizzard, Dickey

When
April 11, 10:00 AM CST to 10:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Heavy snow and strong winds combined to produce a blizzard.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813992, 813993, 814325, 814326, 813995, 814334, 814340, 814347, 814348.